Hyperkalemia and cardiac arrest associated with glucose replacement in a patient on spironolactone

    loading  Checking for direct PDF access through Ovid

Abstract

We present a case of hypoglycemia, which after intravenous glucose replacement, led to cardiac arrest secondary to a profound extracellular potassium shift. The patient was on spironolactone therapy which is known to cause aldosterone resistance (which inhibits the body's ability to prevent potassium shifts) [1]. Physicians typically review medications that cause hypoglycemia, but other medications may interfere with potassium homeostasis with administration of glucose. Knowledge of this case may prompt further monitoring, repeat lab testing, and careful medication reconciliation before discharging a patient with risk for aldosterone resistance. On our literature review, we have not found additional reports where this particular physiology led to cardiac arrest.

Related Topics

    loading  Loading Related Articles